What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 8, 2:30 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 8, 2:30 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
230 PM CST Sat Jan 8 2022
.SHORT TERM [Today through Sunday Night]...
Currently, a warm front is draped across the I-10 corridor with
widespread showers across the eastern portion of our CWA. Activity
has been further northeast than previously anticipated, but storms
will continue to increase in strength and coverage this afternoon
and early evening as the warm front pushes further north. Satellite
imagery shows breaks in cloud cover west of I-45 which should help
destabilize the atmosphere further for that area. SPC mesoanalysis
also hints at this with higher CAPE values west of I-45 and less
CIN. Scattered showers are currently growing across that area, but
as previously mentioned, we expect this area to have storms grow in
strength and coverage over the next few hours. Across our CWA, these
storms will be capable of producing strong to severe wind and small
hail. Our HGX radar VWP shows a significant decrease in low level
directional shear which indicates a drop in low level helicity
across the area, but some short term soundings such as the RAP and
NAM still show decent values of effective SRH near 150-200 m2/s2
across our CWA, so we still can't rule out some rotating updrafts
and possibly some brief and weak tornadoes. With strong buoyancy of
1500-2000 J/kg, 90th percentile PWs, skinny cape, and organized
updrafts, some of these cells will also be capable of producing some
localized heavy rainfall amounts with rainfall rates near 2 inches
per hour with the strongest storms. Otherwise, 1 to 2 inches are
expected across the area over the weekend with isolated higher
amounts possible.
Overnight, the warm front will still linger across our CWA and we'll
still see some scattered to widespread showers, but the threat for
severe weather and heavy rainfall will begin to diminish. Overnight
lows will stay warm and humid in the upper 60s. Fortunately, a cold
front is expected to arrive tomorrow and reach the Brazos Valley by
early afternoon and reach the coast by the late evening. This should
sweep out any lingering precip as the coast pushes offshore. Temps
and humidity will quickly decrease behind the frontal passage.
Northern counties will be noticeably colder and reach the mid 60s
tomorrow, but elsewhere will have plenty of opportunity to heat up
ahead of the frontal passage and reach the mid 70s. Overnight lows
will dip into the lower 40s for our northern counties and upper 40s
everywhere else as CAA behind the front ushers in colder and drier
air.
Lenninger
&&
.LONG TERM [Monday through Saturday]...
A drier and cooler air mass will settle across Southeast TX on
Monday with surface high pressure building across Central TX. High
temperatures in the mid 50s to low 60s expected. It will remain
breezy with northerly winds ranging between 10 and 15 mph during the
day and relax Monday night as the high pressure moves closer to the
local area. CAA will allow for low temperatures to dip into the low
to upper 30s for areas north of I-10, the mid 30s to low 40s for
areas souther of I-10, and the low to mid 40s along the immediate
coasts and Barrier Islands. Light variable winds expected Tuesday as
the high pressure shifts eastward. Highs will be in the upper 50s to
low 60s and lows in the upper 30s to mid 40s early Wednesday
morning. By midweek, SE Texas will be wedged between a mid-upper
level low moving eastward over the northern portions of Baja
California and an upper level trough moving into the Great Lakes
region. The upper low is expected weaken as it slowly moves into
the Four Corners region on Thursday and begins to merge with a
trough located over the northern Great Plains as it moves into
Northern TX/Oklahoma/Kansas region on Friday. Low pressure along
the surface and associated cold front will move into the Northern
TX and Oklahoma by early Friday and could cross Southeast TX
sometime late Friday into Saturday morning. We can expect rain
chances to increase by Thursday night or early Friday as low
level moisture and instability increases ahead of the front,
possibly some streamer showers. The higher PoPs however, remain
just ahead and along the front (Friday into Saturday morning).
24
&&
.MARINE...
Moderate to strong south to southeast winds and elevated seas will
persist across the bays and Gulf waters through tonight. Chance of
showers and thunderstorms expected through Sunday as a warm front
continues to move further inland today followed by a cold front
moving into the coastal waters Sunday afternoon. Strong northeast
winds will develop in the wake of the front Sunday night into Monday
and will likely require Caution Flags and Advisories for the bays
and Gulf waters. Winds relax Tuesday and turn northeast to east as
high pressure moves close to the region. Light east to southeast
winds expected Wednesday with onshore flow persisting through
Friday. Chance of rain will return on Friday ahead of the next cold
front which is expected to move into the coastal waters sometime
late Friday into early Saturday.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 60 66 43 58 35 / 50 0 0 0 0
Houston (IAH) 67 74 47 59 39 / 70 60 10 10 0
Galveston (GLS) 68 73 51 61 49 / 80 60 10 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CST tonight for the
following zones: Bolivar Peninsula...Brazoria Islands...
Galveston Island...Matagorda Islands.
GM...Small Craft Advisory until midnight CST tonight for the
following zones: Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
&&
Short Term/Aviation...Lenninger
Long Term/Marine...24In the hours before
Special weather statement, Jan 8, 12:30 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1230 PM CST Sat Jan 8 2022
TXZ200-213-214-300-313-081915-
Northern Liberty TX-Coastal Harris TX-Chambers TX-
Southern Liberty TX-Inland Harris TX-
1230 PM CST Sat Jan 8 2022
...A strong thunderstorm will impact portions of northwestern
Chambers, southeastern Liberty and east central Harris Counties
through 115 PM CST...
At 1229 PM CST, Doppler radar was tracking a strong thunderstorm near
Mont Belvieu, or 8 miles south of Dayton, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baytown, Deer Park, Liberty, Dayton, Beach City, Highlands, Barrett,
Channelview, Mont Belvieu, Old River-Winfree, Ames, Daisetta, Hardin,
Kenefick, Cove, Morgan's Point, Dayton Lakes, San Jacinto State Park
and eastern Houston Ship Channel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3011 9455 2964 9490 2972 9513 3012 9495
3029 9466 3011 9460
TIME...MOT...LOC 1829Z 207DEG 30KT 2993 9489
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 8, 1:05 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
105 PM CST Sat Jan 8 2022
TXZ200-214-300-313-082000-
Northern Liberty TX-Coastal Harris TX-Chambers TX-
Southern Liberty TX-
105 PM CST Sat Jan 8 2022
...A strong thunderstorm will impact portions of northwestern
Chambers, eastern Liberty and eastern Harris Counties through 200 PM
CST...
At 105 PM CST, Doppler radar was tracking a strong thunderstorm over
southeastern Liberty, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Liberty, Dayton, Mont Belvieu, Old River-Winfree, Ames, Daisetta,
Hardin, Kenefick, Cove, Dayton Lakes and Moss Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3011 9458 2980 9478 2987 9501 3026 9489
3039 9469 3011 9460
TIME...MOT...LOC 1905Z 202DEG 20KT 3004 9478
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 8, 2:02 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
202 PM CST Sat Jan 8 2022
TXZ200-213-300-082100-
Northern Liberty TX-Southern Liberty TX-Inland Harris TX-
202 PM CST Sat Jan 8 2022
...A strong thunderstorm will impact portions of southeastern
Montgomery, Liberty, southern Polk and northeastern Harris Counties
through 300 PM CST...
At 201 PM CST, Doppler radar was tracking a strong thunderstorm near
Kenefick, or 7 miles north of Dayton, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Liberty, Dayton, Ames, Daisetta, Hardin, Plum Grove, Kenefick, Dayton
Lakes, Tarkington Prairie, Moss Hill, Romayor and Rye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Brief and weak tornadoes possible.
&&
LAT...LON 2995 9491 3012 9515 3017 9510 3024 9512
3049 9483 3049 9473 3011 9460 3011 9444
3009 9444
TIME...MOT...LOC 2001Z 213DEG 49KT 3017 9491
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 8, 2:59 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
259 PM CST Sat Jan 8 2022
TXZ200-213-214-237-238-300-313-338-082200-
Inland Brazoria TX-Northern Liberty TX-Coastal Harris TX-Chambers TX-
Inland Galveston TX-Coastal Galveston TX-Southern Liberty TX-
Inland Harris TX-
259 PM CST Sat Jan 8 2022
...Strong thunderstorms will impact portions of northwestern
Galveston, northern Brazoria, northwestern Chambers, southwestern
Liberty and eastern Harris Counties through 400 PM CST...
At 258 PM CST, Doppler radar was tracking strong thunderstorms over
portions of northwestern Galveston, northern Brazoria, northwestern
Chambers, southwestern Liberty and eastern Harris Counties, moving
north northeast at around 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pasadena, southeastern Pearland, northeastern League City, Baytown,
northern Friendswood, La Porte, Deer Park, South Houston, Humble,
Seabrook, Galena Park, Jacinto City, Webster, Beach City, Kemah,
Cloverleaf, Kingwood, South Belt / Ellington, Highlands and Barrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2954 9486 2951 9525 3002 9528 3011 9516
2994 9491
TIME...MOT...LOC 2058Z 202DEG 17KT 2967 9508
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH